Tufts OpenCourseware
Search
Author: Laura Kogelman, M.D.

A 50y/o HIV positive man in your care contacts you by phone while he is on vacation in Arizona. Has been hiking for three days and has been eating and drinking little.

He is having new crampy abdominal and back pain, and burning on urination.

He is on a d4T, 3TC and indinavir for over two years. During this time his viral load has consistently been undetectable and his CD4 count is over 500 cells/mm3.

The pain become suddenly so severe that he is brought by ambulance to nearest ER.

  • Can you suggest some possible diagnoses?

In the ER he is found to be dehydrated and given IV fluids and analgesics.

After radiological testing he is diagnosed with a stone in the left ureter.

  • Might one of his medications be relevant to the diagnosis of ureteric stone?
  • What is the relevance of dehydration?

The ER physician is alarmed by the striking fat distribution he observes on examination.

He describes severe thinning of the limbs and buttocks but accumulation of fat at the back of the neck and abdomen.

  • What is the name for this syndrome of abnormal fat distribution?
  • Might one of his medications be relevant to this syndrome and if so which ones?
  • What metabolic disturbances are associated with HIV medications?